Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On vanishing of characteristic numbers
in Poincaré complexes


Author: Yanghyun Byun
Journal: Trans. Amer. Math. Soc. 348 (1996), 3085-3095
MSC (1991): Primary 57P10, 57N65
DOI: https://doi.org/10.1090/S0002-9947-96-01495-X
MathSciNet review: 1322949
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $G_r(X)\subset \pi _r(X)$ be the evaluation subgroup as defined by Gottlieb. Assume the Hurewicz map $G_r(X)\rightarrow H_r(X; R)$ is non-trivial and $R$ is a field. We will prove: if $X$ is a Poincaré complex oriented in $R$-coefficient, all the characteristic numbers of $X$ in $R$-coefficient vanish. Similarly, if $R=Z_p$ and $X$ is a $Z_p$-Poincaré complex, then all the mod $p$ Wu numbers vanish. We will also show that the existence of a non-trivial derivation on $H^*(X; Z_p)$ with some suitable conditions implies vanishing of mod $p$ Wu numbers.


References [Enhancements On Off] (What's this?)

  • 1. M. F. Atiyah and F. Hirzebruch, Cohomologie-Operationen und characteristische Klassen, Math. Zeitschr. 77 (1961), pp. 149--187. MR 27:6285
  • 2. W. Browder, Surgery on Simply-Connected Manifolds, Ergebnisse der Mathematik und Ihrer Grenzgebiete Band 65, Springer-Verlag, Berlin, 1972, pp.60--64. MR 50:11272
  • 3. D. H. Gottlieb, A Certain Subgroup of the Fundamental Group, Amer. J. Math. 87 (1965), pp. 840--856. MR 32:6454
  • 4. D.H. Gottlieb, Evaluation Subgroups of Homotopy Groups, Amer. J. Math. 91 (1969), pp. 729--756. MR 43:1181
  • 5. D.H. Gottlieb, Partial Transfers in Geometric Applications of Homotopy Theory I. Lecture Notes in Mathematics, no. 657, Springer Verlag, 1978, pp. 255--266. MR 80h:57024
  • 6. D.H. Gottlieb Poincaré Duality and Fibrations, Proceedings of the American Mathematical Society, 76. (1979), pp. 148--150. MR 81a:57017
  • 7. M. Mather, Counting Homotopy Types of Manifolds, Topology, 4 (1965), pp. 93--94. MR 31:742
  • 8. J. W. Milnor and J. D. Stasheff, Characteristic Classes, Annals of Mathematics Studies, no. 76, Princeton University Press (1974), pp. 115--137, 227--230. MR 55:13428
  • 9. J. W. Milnor, On Characteristic Classes for Spherical Fibre Spaces, Comm. Math. Helv. (1968), pp. 51--77. MR 37:2227
  • 10. V. Puppe, A Remark on ``Homotopy Fibration'', Manuscripta Math. 12 (1974), pp. 113--120. MR 51:1808
  • 11. N. E. Steenrod and D. B. A. Epstein, Cohomology Operations, Annals of Mathematics Studies no. 50, Princeton University Press (1962). MR 26:3056
  • 12. E. H. Spanier, Algebraic Topology, McGraw-Hill, (1966), pp. 254, 286--292, 424--432, 455. MR 35:1007
  • 13. M. Spivak, Spaces Satisfying Poincaré Duality, Topology, 6 (1967), pp. 77--101. MR 35:4923
  • 14. C.T.C. Wall, Surgery on Compact Manifold, Academic Press (1970). MR 55:4217
  • 15. C.T.C. Wall, Poincaré Complexes I. Annals of Mathematics, 86 (1967), pp. 213--245. MR 36:880

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 57P10, 57N65

Retrieve articles in all journals with MSC (1991): 57P10, 57N65


Additional Information

Yanghyun Byun
Affiliation: Department of Mathematics, University of Notre Dame, Notre Dame, Indiana 46556-5683
Address at time of publication: Department of Mathematics, Hanyang University, Seoul, 133-791 Korea
Email: Yanghyun.Byun.1@nd.edu

DOI: https://doi.org/10.1090/S0002-9947-96-01495-X
Keywords: Characteristic numbers, evaluation subgroup, Hurewicz map.
Received by editor(s): November 14, 1994
Received by editor(s) in revised form: March 20, 1995
Article copyright: © Copyright 1996 American Mathematical Society

American Mathematical Society